Hail, Mitchell
- When
- May 1, 3:38 PM CST to 3:43 PM CST
- Where
- Mitchell County, 0.71 mi SSE of Loraine
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.411, -100.715
An upper level trough was over the Rocky Mountains and a dryline was across the Permian Basin. Good moisture and instability were present east of the dryline.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was over the Rocky Mountains and a dryline was across the Permian Basin. Good moisture and instability were present east of the dryline. These conditions contributed to thunderstorms with hail in Mitchell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 1, 1:50 PM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 250 PM CDT Wed May 1 2019 .DISCUSSION... Current VIS satellite shows CI ongoing east of a diffuse dryline stretching from Gail-Midland-Fort Stockton-Big Bend NP. As storms develop, they will have the potential to quickly become severe with ML CAPE values over 3000 J/kg and mid-level lapse rates nearly 8.0 deg C/km to work with. The main threats today will be very large hail up to tennis ball size (2.50" diameter), damaging wind gusts, and possibly a brief tornado. Current high-res models show discrete cells forming along the dryline between 21-00Z mainly over the extreme eastern Permian Basin where a Severe Thunderstorm Watch is in effect through this evening. An isolated severe storm or two is also possible across the Lower Trans Pecos. Storms should diminish after sunset as the boundary layer cools and stabilizes. Low temps will be mild again tonight as the dryline retreats and pulls moisture back toward the west. There may be areas of patchy fog again tomorrow morning, but left FG out of grids due to uncertainty in amount and coverage. A shortwave trough will move through the central plains and drag a cold front into the northern CWA tomorrow morning. Models differ greatly on placement of the front by tomorrow afternoon. The NAM is the most progressive solution with the front reaching south of the Pecos River by 21Z, whereas the GFS and ECMWF stall the front further north. This made for a tricky temperature forecast. Decided to go with lower high temperatures across the northern zones and higher PoPs to the southeast. Another shortwave will move toward the region early Friday as sfc flow remains easterly. This will promote at least slight chance of t-storms across eastern half of the CWA through early Saturday morning. Highs Friday will be in the 80s across the western zones and in the lower 70s across the far northeast CWA. A slow warming trend will occur this weekend into early next week as sfc winds become southerly. The stormy pattern will remain active as another upper low moves on shore by early Monday and the dryline continues to fluctuate over the region. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 60 75 58 77 / 10 30 30 30 Carlsbad 53 81 56 87 / 0 0 10 0 Dryden 66 88 65 84 / 10 20 40 40 Fort Stockton 61 82 60 84 / 0 20 30 40 Guadalupe Pass 55 77 58 81 / 0 0 0 0 Hobbs 50 75 53 77 / 0 10 20 20 Marfa 47 83 52 82 / 0 10 10 10 Midland Intl Airport 61 78 57 79 / 10 20 30 30 Odessa 60 78 58 79 / 10 20 30 30 Wink 56 83 58 85 / 0 10 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 03/24
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CDT Wed May 1 2019
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 PM CDT Wed May 1 2019 /120 PM MDT Wed May 1 2019/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
* SEVERE THUNDERSTORM WATCH 117 IN EFFECT UNTIL 8 PM CDT FOR
GLASSCOCK...HOWARD...MITCHELL..REAGAN...AND SCURRY COUNTIES
Strong to severe thunderstorms are possible this afternoon into this
evening, especially across the eastern Permian Basin. Best chances
for severe storms will be along and east of a Snyder...Big Spring...
to Big Lake line. Very large hail, damaging winds, and isolated
tornadoes are possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are possible through the remainder of the week,
especially across the eastern Permian Basin and Lower Trans Pecos.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midlandSpecial Weather Statement National Weather Service Midland/Odessa TX 417 PM CDT Wed May 1 2019 TXZ053-012145- Mitchell- 417 PM CDT Wed May 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MITCHELL AND SOUTHEASTERN SCURRY COUNTIES... At 417 PM CDT, a strong thunderstorm was located near Loraine, or near Colorado City, moving north at 10 mph. Wind gusts of 50 to 55 mph and nickel size hail are possible with this storm. Locations impacted include... Colorado City, Loraine and Buford. This includes Interstate 20 between mile markers 217 and 228. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3226 10081 3249 10090 3253 10066 3229 10066 TIME...MOT...LOC 2117Z 188DEG 9KT 3235 10076 85
The San Angelo radar (KSJT), 117 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816480, 816485, 816473, 814219.